My FIL has Alzheimer's disease and has been living in an assisted living home for 5 years. The home has an enormous buy-in fee ($120k) plus a monthly fee, but the payoff is that no matter how ill you get, you live there and get care. There are four levels: independent, assisted, skilled-nursing, and hospice. Over the past several months, his health declined. They moved him to assisted living. He was very suspicious and felt cheated (he didn't understand that the smaller apartment on a lower floor with less of a view was in exchange for more care - he thought he was just being ripped off). He became angry and combative. He started to be aggressive and hit a nurse with his cane. The people at the home asked that he be put on an anti-psychotic drug to mellow him out. The MD prescribed it, he took it, and became very droopy and too weak to hit anyone. Then he wandered off the grounds and somehow alarmed a neighbor who called 911 (remember he was droopy and loopy). He went to Kaiser where they increased his dose of the anti-psychotic because he was so angry and aggressive and confused. Then he breathed in some of his food and the food particle became infected in his lungs. The MDs told us this "aspiration" of food was a sign of final stage Alzheimer's. They told us we would be within his children's rights to increase the meds leaving him comatose and stop feeding him. This would be considered an affect of the Alzheimer's! A google search revealed that the anti-psych drug he was on is NOT recommended for dementia patients and that food aspiration is a side-effect of the drug. The kids asked to take him off the meds and see if his eating problem improved. Guess what? He's now just like he was before the drug - combative, angry, suspicious, awake, with no eating issue. So he can go back to his assisted living (probably move up to skilled so they can keep a better eye on him). ETA: forgot to mention, the home says if he hits anyone again, they will call the police, who will take him to the hospital, where they will give him the anti-psychotic drug! And then, he'll be kicked out of the home. No refund. Isn't that strange that the MDs didn't mention the drug side affect? This may be neither here-nor-there, but about 12 Thanksgivings ago, we were at FILs bedside at Kaiser for intestinal bleeding. The MDs advised removing part of his intestine leaving him with a colostomy bag for the rest of his life. The kids chose to keep looking for alternatives until one of my BILs (an MD himself) realized FIL was taking a drug that was NOT advised for people with bleeding in the GI tract. The new drug was causing hemorrhaging in his intestine. They took him off the meds and he healed right away. They never admitted it was the drug, though. Any words welcome. Thanks.